MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

No appetite – losing too much weight-help

Home forums Patient Message Board No appetite – losing too much weight-help

Tagged: 

This topic contains 6 replies, has 6 voices, and was last updated by  Philip Fallacaro 1 month, 2 weeks ago.

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #46687

    Kerry R
    Participant

    My father has low risk MDS with a hemoglobin level of 9.8 (it was 8.8 a couple weeks ago). As soon as it went below 9 he has had no appetite at all. He does not want to eat at all. He lost a quick 10 pounds and is still not eating. Has anyone else had this happen? Do you have any suggestions? He was just started on Procrit last week in hopes that a higher hemoglobin level would help his appetite. Nothing is helping. Thank you!

    #46688

    Peggy Grubbs
    Participant

    I’m a 68 yr old female and I’ve had MDS-RS for 4 yrs. It is a low risk MDS. My hemoglobin is now consistently in the low 8s and sometimes breaks the 7’s barrier. I have not had any blood transfusions and am starting Revlimid today. The Arenesp shots did not work.

    Ive found that symptoms and their severity come and go.
    I went for a year with little appetite and little interest in food and lost 20 pounds during that period. I saw a nutritionist which helped make the right choices and learned to force myself to eat. Now I’m seldom hungry, but do eat okay. I’ve found that having food available for a quick grab, works the best. Going to the grocery store and trolling through the deli and prepared fresh foods is great. I seldom eat the same as my husband. Protein is key.

    This is a hard disease to deal with. Having the support of friends and family helps a lot.

    Good luck on this odyssey.

    • This reply was modified 2 months, 2 weeks ago by  Peggy Grubbs.
    • This reply was modified 2 months, 2 weeks ago by  Peggy Grubbs.
    #46843

    Philip Fallacaro
    Participant

    Just back from hospital with similar situation. was tested a lot. doctors decided to put me on Marinol and hydrocortisone . next day I was eating and regaining strength. MARINOL is the wonder drug to improve appitite and stop nausea. hydrocortisone I must take until I get stabilized. questions: contact phil at philafal@aol.com

    #46844

    stacey
    Participant

    Does your oncologist check your spleen when you go for an appointment?
    I have had 5q- MDS since 2004 and have been on and off Revlimid for the low hemoglobin since then.
    I have never had a loss of appetite, nor any kind of feeling of fullness in my stomach, nor ever lost weight.
    One of my two oncologists (the local one) would still check my spleen every single visit, just to make sure it wasn’t enlarged, but I never had a problem with that.
    I was just wondering if an enlarged spleen from the MDS was the cause of the loss of appetites I’m reading here or if it was a side effect of some of the medicines that were recently taken.
    Best wishes to each of you,
    -Stacey

    #46845

    Nancee Noble
    Participant

    I am an 82 yr old with High Risk Mds. Hgb 9 Platletts 18 and wbc continually increasing. I have had this appetite isue off and on. I have had to learn to just eat if I am want to or not. I rarely ever feel like I want to eat. That at least slows the weight loss down. My spleen has been checked every couple of months. It just seems like the appetite just comes and goes. My prayers are with you.

    #46846

    Steve Oehmen
    Participant

    I am a rookie at all this, having been diagnosed with myelofibrosis five weeks ago, but I am at high risk. I lost almost forty pounds in the last seven weeks. Never hungry. Could only eat a few bites once a day. What sparked the diagnosis was a severely enlarged spleen and liver. The spleen can cause all sorts of issues but what you notice most of all is a lack of appetite. You just feel full all the time. My oncologist/hematologist prescribed Jakafi. Initially 10mg but almost immediately after that the highest 25mg dose twice a day. Thank goodness for insurance because the retail on Jakafi is right at $18,000.00. Per month. I only pay a $50.00 copay. Don’t know if this helps anyone but best of luck to you all.

    #46851

    Philip Fallacaro
    Participant

    to kerry r its interesting that your fathers hemoglobin dropped and lost his appitite just after starting PROCRIT injections. THATS CLOSE TO WHAT HAPPENED TO ME. a week after starting PROCIT my hemoglobin dropped from 9 to 8.4 I was terribly weak and couldn’t eat, like your father. my son so how bad i was and brought me to hospital. a few days went by with many tests but no diagnosis. But doctors at least provided drugs like Maranol and Zofran to reduce nausea and stimulate appitite’t. Hydro-cortisone was also given to me, but I don better and stongert know its function. All Know is that combination of drugs boasted my energy level and appitite. Im just finishing off a diurtic to get rid of water retention. Im feeling and better and stronger.

Viewing 7 posts - 1 through 7 (of 7 total)

Register for an account, or login to post to our message boards. Click here.

You must be logged in to reply to this topic.


Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert